Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 264, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 1998, 10:47 AM EST for Noble County, Whitley County, Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 1998, 10:47 AM EST (15:47 UTC)
- Expired
- Nov 10, 1998, 11:35 AM EST
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 22 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 11:10 AM EST | Thunderstorm Wind | Countywide, IN | SEVERAL TREES AND POWER LINES WERE REPORTED BLOWN DOWN. |
| Nov 10, 11:15 AM EST | Thunderstorm Wind | Countywide, IN | SEVERAL TREES AND POWER LINES WERE BLOWN DOWN ACROSS THE COUNTY. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 9:15 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 499 m²/s²
- 0-3 km storm-relative helicity
- 524 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WUUS53 KIWX 101548 RRA SVRFWA INC087-113-183-MIC149-101635- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1047 AM EST TUE NOV 10 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN LAGRANGE COUNTY IN NORTHEASTERN INDIANA NOBLE COUNTY IN NORTHEASTERN INDIANA WHITLEY COUNTY IN NORTH CENTRAL INDIANA * UNTIL 1135 AM EST (1135 AM EST) * AT 1045 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS FROM THREE RIVERS MICHIGAN TO WARSAW TO PERU. THE LINE WAS MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE ARE... STURGIS LAGRANGE ALBION COLUMBIA CITY WINDS IN EXCESS OF 60 MPH ARE LIKELY 55 MPH WINDS WERE REPORTED AT GOSHEN AT 1038 AM. SEEK SHELTER IMMEDIATELY. JAH/TEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 10:00 AM EST, 47 minutes earlier.
Area forecast discussion, Nov 10, 10:00 AM EST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1000 AM EST TUE NOV 10 1998 KIWX RADAR SHOWING STRONG/SVR LINE OF STORMS FROM BEH..SBN..LAF. NOT GETTING ANY REPORTS ATTM SO APPEARS WINDS ARE NOT MIXING DOWN YET. 03Z ETA SHOWS LOW MOVING UP INTO WI THIS AFTERNOON WITH FRONT ENTERING W IN BY 18Z AND INTO W OH BY 21Z. APPEARS WILL BE CLOSE TO CRITERIA AND WITH WARNINGS OUT ALL AROUND US DECIDED TO UPGRADE WIND ADVISORY TO HIGH WIND WARNING FOR IN ZONES. NO FURTHER UPDATES NEEDED ATTM. JAL
In the hours before
Special weather statement, Nov 10, 6:00 AM EST, 4 hours 47 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 AM EST TUE NOV 10 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON. THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60 MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT. STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION TODAY. JT
Special weather statement, Nov 10, 6:00 AM EST, 4 hours 47 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 AM EST TUE NOV 10 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON. THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60 MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT. STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION TODAY. JT
Special weather statement, Nov 10, 8:50 AM EST, 1 hour 57 minutes before
INZ003>009-012>018-020-022>026-032-033-MIZ077>081-101900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 850 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EST... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN UNTIL 200 PM EST. AN INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST IS GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS THE AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSFTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JAL
Special weather statement, Nov 10, 8:50 AM EST, 1 hour 57 minutes before
INZ003>009-012>018-020-022>026-032-033-MIZ077>081-101900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 850 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EST... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN UNTIL 200 PM EST. AN INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST IS GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS THE AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSFTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 8:36 AM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 59 min |
| Nov 10, 8:36 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 59 min |
| Nov 10, 9:13 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Saint Joseph | 62 min |
| Nov 10, 9:13 AM EST | Severe Thunderstorm Warning | IWX | Cass | 62 min |
| Nov 10, 9:17 AM EST | Tornado Warning | IWX | Cass, White | 33 min |
| Nov 10, 10:27 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 48 min |
| Nov 10, 10:34 AM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 46 min |
| Nov 10, 10:47 AM EST | Severe Thunderstorm Warning | IWX | LaGrange | 48 min |
| Nov 10, 10:59 AM EST | Severe Thunderstorm Warning | IWX | Grant, Huntington | 46 min |
| Nov 10, 11:33 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 62 min |
| Nov 10, 11:33 AM EST | Severe Thunderstorm Warning | IWX | Blackford, Wells | 62 min |
| Nov 10, 11:33 AM EST | Severe Thunderstorm Warning | IWX | Allen | 62 min |
| Nov 10, 11:51 AM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 74 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.